Kansas, 2016

Tornadoes and Hail in Kansas, May 25, 2016

May 25, 2016 · NWS TOP · 9 events in 4 counties and zones

One supercell thunderstorm developed over Ottawa county around 5pm on May 25th. That storm went on to produce 4 documented tornadoes including a 26 mile long violent EF4 tornado that was on the ground for around 90 minutes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
8
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

One supercell thunderstorm developed over Ottawa county around 5pm on May 25th. That storm went on to produce 4 documented tornadoes including a 26 mile long violent EF4 tornado that was on the ground for around 90 minutes. Most of the damage was done in Dickinson County Kansas where 20-25 homes were damaged or destroyed. The supercell thunderstorm continued into Morris and Wabaunsee counties where it produced 2 more tornadoes before dissipating that evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 25, 3:00 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, May 25, 3:00 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
400 PM CDT WED MAY 25 2016

.SHORT TERM...(This Evening through Thursday)
Issued at 317 PM CDT WED MAY 25 2016

Complicated forecast across the area this evening and tonight. First
the outflow from earlier convection laid out a boundary that made it
just south of Interstate 70 early this afternoon. Latest regional
loop from radar shows the boundary washing out since 1930Z. Latest
objective surface analysis shows a surface low over southwest and
south central Kansas with an inverted trough extending northeast
into central Kansas. Dryline was located from the surface low south
across western Oklahoma. High resolution models continue to show
some differing scenarios with convection firing late this afternoon
near the surface low and diffuse boundary, then moving northeast
toward our southern counties near Abilene around 7 PM then they vary
with the placement of scattered storms through the evening hours.
The low level jet will be veered to the southwest and best lift
associated with it looks to focus across far northeast Kansas into
southern Iowa and western Missouri. MLCAPE varies at 20Z from around
1000 J/kg to 1500 J/kg with shear of 25 to 35 kts. With the absence
of any forcing aloft this afternoon will likely need to monitor
boundaries for development late this afternoon and evening. Shear,
instability and moisture will be conducive for some strong to severe
storms with large hail and damaging winds the main hazards. A
tornado or two is also possible over portions of central Kansas
during the late afternoon and evening.

Thursday, The upper trough will move east across the Rockies while
ejecting out waves through the morning into the afternoon hours. If
the convection across northeast Kansas and western Missouri occurs
there would be an outflow boundary across the area for focus later
in the afternoon hours. The surface low will reform across southwest
Kansas with a frontal boundary extending northeast across north
central Kansas and into northeast Nebraska in the afternoon hours.
Latest model runs show shear around 30 to 40 kts by late afternoon
and good instability along with good moisture transport into north
central Kansas. Storms should develop along the frontal boundary and
move northeast across the area in the late afternoon hours.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 317 PM CDT WED MAY 25 2016

Challenging forecast in trying to differentiate enhanced
convective chances with discerable shortwaves. How exactly
convection will evolve on Thursday afternoon and evening is
uncertain given the many convective scenarios forecast by the
different short-range models. Depending on whether an MCS develops
Thursday afternoon, expect another surge of strong to severe
convection to affect portions of central and eastern KS during the
evening hours. While low-level shear strengthens during the
evening, 0-6 km shear decreases so messy convective modes are
expected.

After that, there is a decent chance for quiet weather from late
Thursday night until mid Friday afternoon, when an apparent weak
shortwave trough and peak heating may set off addtional
thunderstorms over eastern KS. While the shear does not look as
strong, there is enough that organized convection may again occur
with possible severe weather.

More significant shortwave trough and associated surface low then
cross the area late Friday night and early Saturday with more
chances of thunderstorms.

Then a more stagnant flow pattern sets up for later in the
weekend through at least the middle of next week. While winds
aloft and vertical wind shear weaken considerably, decreasing
organized severe thunderstorm chances, slow moving upper troughs
interacting with an environment with little convective inhibition will
produce periods of thunderstorms. Given the expected slow
movement of the storms, and repeated heavy rains in some areas,
areas of flooding are possible.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1257 PM CDT WED MAY 25 2016

Outflow boundary from earlier thunderstorms along the Kansas river
at noon time, very near TAF sites. Ceilings should rise to VFR
shortly, while winds could be variable for the next 2 or 3 hours,
particularly at TOP and FOE before the boundary moves back north.
Isolated thunderstorms developing over central KS late this
afternoon may move through or near TAF sites by early evening so
have VCTS for a few hours during that time. Later tonight, moist
airmass could allow fog to form.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...53
LONG TERM...GDP
AVIATION...GDP
Hazardous weather outlook, May 25, 8:54 AM CST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
954 AM CDT WED MAY 25 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-261500-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
954 AM CDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE IN NORTHEAST KANSAS THROUGH
THIS MORNING. SEVERE STORMS ARE NOT EXPECTED THIS MORNING.

THUNDERSTORMS WILL PROBABLY DEVELOP LATE THIS AFTERNOON IN
CENTRAL KANSAS AND MOVE INTO THE FORECAST AREA BETWEEN 4 PM AND 7
PM. IF STORMS DEVELOP...THERE IS A GOOD CHANCE FOR A FEW OF THEM
TO BECOME SEVERE. LARGE HAIL AND LOCALLY DAMAGING WINDS WILL BE
THE PRIMARY THREAT BUT A TORNADO CANNOT BE RULED OUT. THE
GREATEST SEVERE POTENTIAL WILL BE BETWEEN 5 PM AND 9 PM.

THUNDERSTORMS MAY CONTINUE TO DEVELOP THROUGH THE OVERNIGHT
HOURS...ESPECIALLY IN NORTHERN KANSAS. THE STRONGEST STORMS WILL
BE CAPABLE OF PRODUCING HAIL AND DAMAGING WINDS...ALONG WITH
HEAVY RAINFALL AND FLOODING.

MINOR RIVER FLOODING IS EXPECTED ON THE REPUBLICAN RIVER AT
CLAY CENTER AND THE SOLOMON RIVER AT NILES. MODERATE RIVER
FLOODING IS FORECAST FOR GLASCO ON THE SOLOMON RIVER AND THE SALT
CREEK AT ADA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA THURSDAY THROUGH
EARLY NEXT WEEK. THE BEST POTENTIAL FOR ANY SEVERE WEATHER
CENTERS ON THURSDAY AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING
WINDS CAN BE EXPECTED WITH THE STRONGEST STORMS AND THERE IS SOME
POTENTIAL FOR TORNADO DEVELOPMENT THROUGH EARLY EVENING. A FEW
SEVERE STORMS ARE ONCE AGAIN POSSIBLE FRIDAY AFTERNOON AND
EVENING. HAIL AND DAMAGING WINDS WOULD BE THE MAIN HAZARDS. WITH
SEVERAL ROUNDS OF HEAVY RAIN EXPECTED THIS WEEK...FLOODING WILL
REMAIN A RISK THROUGHOUT THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, May 25, 2:49 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
349 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 PM     TSTM WND DMG     2 SSE MORROWVILLE       39.82N 97.16W
05/24/2016                   WASHINGTON         KS   PUBLIC

            POLE BARN BLOWN OVER. 3-4 INCH DIAMETER TREE LIMBS
            SNAPPED.

&&

BAERG
Local storm report, May 25, 5:07 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
607 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     FUNNEL CLOUD     WSW CULVER              38.97N 97.76W
05/25/2016                   OTTAWA             KS   TRAINED SPOTTER

            4 MILES NORTH OF WILLARD

&&

BAERG

The radar

The Topeka radar (KTWX), 135 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

5 tornado, 4 hail. Local standard time, as filed.

Tornado, Ottawa

When
May 25, 5:08 PM CST to 5:09 PM CST
Where
Ottawa County, 5.49 mi ENE of Tescott to 5.88 mi ENE of Tescott
Rating
EF0
Path length
0.47 mi
Path width
25 yd
Reported by
NWS Employee
Coordinates
39.057, -97.789

Off duty NWS employee reported a brief tornado that lasted around 90 seconds in an open field.

Hail, Ottawa

When
May 25, 5:09 PM CST to 5:10 PM CST
Where
Ottawa County, 1.28 mi ESE of Minneapolis
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.120, -97.700

Hail, Ottawa

When
May 25, 5:30 PM CST to 5:31 PM CST
Where
Ottawa County, 2.25 mi ESE of Lindsey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.090, -97.640

Hail, Ottawa

When
May 25, 5:43 PM CST to 5:44 PM CST
Where
Ottawa County, 0.54 mi E of Bennington
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.030, -97.590

Tornado, Ottawa

When
May 25, 6:07 PM CST to 6:20 PM CST
Where
Ottawa County, 2.51 mi NE of Niles to 5.62 mi ENE of Niles
Rating
EF3
Path length
3.48 mi
Path width
100 yd
Continued into
Dickinson, Ks (TOP)
Injuries
3 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
38.995, -97.436

The 26 mile long violent tornado began 1-2 miles NNE of Niles Kansas and destroyed 2 homes in Ottawa county before crossing into Dickinson county. The tornado produced high end EF3 damage in extreme eastern Ottawa county. Only 3 minor injuries were reported but none requiring a trip to the hospital.

Tornado, Dickinson

When
May 25, 6:20 PM CST to 7:40 PM CST
Where
Dickinson County, 4.96 mi N of Solomon to 2.78 mi ESE of Chapman
Rating
EF4
Path length
21.61 mi
Path width
900 yd
Injuries
5 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
38.992, -97.371

The long track violent tornado began 1-2 miles NNE of Niles Kansas and destroyed 2 homes in Ottawa county before crossing into Dickinson county north of Solomon. The tornado tracked 2-3 miles north of the city of Abilene following a meandering path approximately east along 2700 avenue in Dickinson county before veering southeast and crossing interstate 70 approx. 2 miles west of the city of Chapman. The tornado then moved ESE and then east along a path around 1 mile south of Chapman destroying 1 farmstead and several other homes in the area. The worst damage was done to a farmstead 1 mile southwest of Chapman along old highway 40 where the home was destroyed and all outbuildings were blown away. The sub floor of the home was removed from a bolted sill plate and the poured concrete foundation was cracked on the south side exposing the rebar where the strongest forces from the lifting structure occurred as it was being removed and blown away likely occurred. Much of the brick facade of the home did remain where it fell around the structure however so the area was not swept clean. Winds approaching 200 mph were likely in this area while a woman home at the time took shelter in the basement and was ok with only superficial injuries. The approximate number of minor injuries was 5 reported to NWS however none required a hospital visit. Photos of the damage are available off of the NWS damage assessment toolkit website at https://apps.dat.noaa.gov/StormDamage/DamageViewer/ .

Hail, Dickinson

When
May 25, 7:40 PM CST to 7:41 PM CST
Where
Dickinson County, 0.61 mi S of Moonlight
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
38.991, -97.119

Just north of Detroit, Kansas.

Tornado, Morris

When
May 25, 8:27 PM CST to 8:40 PM CST
Where
Morris County, 1 mi E of Dwight to 6.23 mi ESE of Dwight
Rating
EF1
Path length
5.3 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
38.850, -96.561

The 3rd tornado of the day that was spawned by the long lived supercell occurred just east of Dwight and tracked ESE doing damage to barns and power poles along the path. The track is based on local storm reports and radar data with input from Emergency Managers.

Tornado, Wabaunsee

When
May 25, 9:25 PM CST to 9:32 PM CST
Where
Wabaunsee County, 5.75 mi SSW of Eskridge to 3.55 mi SW of Bradford
Rating
EF1
Path length
3.53 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
38.774, -96.144

The 4th and final tornado of the day was produced by the same long lived supercell thunderstorm that produced all other tornadoes. This tornado did damage to one structure and to power poles along its path. The tornado was reported to be on the ground at K-99 and K-31 by law enforcement and it dissipated around one half mile east of this location.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyThe tornado archive for Kansas, 2016Warnings in Kansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626908, 635836, 635837, 635838, 626910, 626912, 635839, 626926, 626933.